Minnesota, 2010

Hail in Minnesota, July 26, 2010

July 26, 2010 · NWS FGF · 2 events in 2 counties and zones

The low level jet and increasing warm advection helped to spawn scattered showers and thunderstorms during the morning of the 26th. Several thunderstorms became severe and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The low level jet and increasing warm advection helped to spawn scattered showers and thunderstorms during the morning of the 26th. Several thunderstorms became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 1:25 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 26, 1:25 AM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 AM CDT MON JUL 26 2010

.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN CHANCES THROUGH
TUESDAY AND TEMPERATURES. MODELS CONTINUE IN OVERALL GOOD AGREEMENT
THROUGH PERIOD AND WILL USE BLEND FOR FORECAST.

IN THE NEAR TERM WILL BE MONITORING FOR CONVECTIVE DEVELOPMENT
ACROSS PORTIONS OF FA FOR MORNING MENTION. ALTHOUGH UPPER SUPPORT
LACKING...WARM ADVECTION AND LOW LEVEL JET CONVERGENCE COMBINED WITH
MODESTLY UNSTABLE AIRMASS AND CAPE COULD LEAD TO SOME EARLY AM
ELEVATED CONVECTION. ACCAS CURRENTLY CROSSING STATION SO POTENTIAL
SEEMS REASONABLE.

FOR REMAINDER OF DAY CONTINUED WARM ADVECTION SHOULD RESULT IN
RESPECTABLE CAPPING WITH CONVECTIVE TEMPERATURES RISING INTO THE MID
90S. THIS EXPECTED TO REMAIN ABOVE EXPECTED DAYTIME HIGH
TEMPERATURES. THERE IS SOME POTENTIAL FOR SPOTTY CONVECTION
CONTINUING THOUGH AS NOSE OF UPPER LEVEL SPEED MAXIMA SHIFTS INTO
THE REGION LATER THIS AFTERNOON. FOR THIS WILL KEEP SOME LOW CHANCE
POPS GOING. TIGHTENING SURFACE GRADIENT AND MIXED LAYER TO AROUND
850MB SHOULD ALLOW FOR RELATIVELY BREEZY CONDITIONS. THIS INCREASED
MIXING AND WARM ADVECTION SHOULD ALLOW TEMPERATURES TO APPROACH 90
FROM VALLEY WEST AND A LITTLE COOLER EAST OF THE RIVER.

FOR TONIGHT SURFACE COLD FRONT WILL CONTINUE TO SAG SE REACHING AN
HCO-JMS LINE BY MORNING. FAVORED LOW LEVEL JET CONVERGENCE LATER
THIS EVENING ACROSS SOUTHERN MB AND THIS AREA LOOKS TO BE FAVORED
LOCATION FOR CONVECTIVE INITIATION AS SHORTWAVE APPROACHES FROM
CENTRAL SASK/MB. AS BOUNDARY REACHES N ND/MN BORDER AREA CONVECTION
COULD PROPAGATE INTO NORTHERN AREAS OVERNIGHT. FARTHER SOUTH ANY T
POTENTIAL IN QUESTION FARTHER FROM BOUNDARY AND UPPER SUPPORT.
CURRENT POPS IN LINE WITH ABOVE THINKING SO ONLY MADE SOME MINOR
ADJUSTMENTS SPREADING HIGHER POPS EASTWARD ACROSS N MN. WITH MOST OF
FA REMAINING IN WARM SECTOR OVERNIGHT WILL BE A WARM MUGGY NIGHT AS
DEWPOINTS EXPECTED TO RISE INTO THE MID 60S ALONG WITH SOME MIXING.

WILL LIKELY SEE SOME PERSISTING CONVECTION ACROSS N MN EARLY TUESDAY
FROM OVERNIGHT COMPLEX AND WILL INCREASE POPS THIS AREA. OTHERWISE
COLD FRONT SAGS THROUGH FA TUESDAY EXITING FA LATE AFTERNOON. BASED
ON TIMING OF BOUNDARY FAVORED AREA LOOKS TO BE ACROSS FAR SE/E FA
DURING THE AFTERNOON. TEMPERATURES WILL BE TRICKY DEPENDENT ON CLOUD
COVER HOWEVER WITH WARM START AND ONLY MODEST COLD ADVECTION SE HALF
OF FA WILL SEE ANOTHER WARM DAY WITH COOLER TEMPERATURES ACROSS NW
FA BEHIND FRONT LONGEST.

TIMING OF BOUNDARY PASSAGE LOOKS A TAD SLOWER WITH SOME POTENTIAL
FOR CONVECTION ACROSS SE FA DURING THE EVENING BEFORE SHIFTING SE
TOWARDS 06Z.

HIGH PRESSURE BUILDS IN FOR MID WEEK PERIOD WITH DRY CONDITIONS AND
COOLER TEMPERATURES WITH COOLING COLUMN AND MID LEVELS TRANSITION TO
NW FLOW.

NEXT CHANCE FOR PCPN LOOKS TO BE LATE IN WORK WEEK HOWEVER AT THIS
POINT DOES NOT LOOK REAL IMPRESSIVE SO WILL KEEP CURRENT POPS AS IS.
TEMPERATURES SHOULD RECOVER LATE IN THE WORK WEEK TO AT OR ABOVE
AVERAGE.

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH PERIOD AS ANY DEVELOPING CONVECTION
SHOULD BE RATHER HIGH BASED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 26, 5:33 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
633 AM CDT MON JUL 26 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
633 AM CDT MON JUL 26 2010

...SLIGHT RISK OF SEVERE STORMS THIS MORNING AND AGAIN LATER
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF THE REGION
THIS MORNING. AN ISOLATED STORM MAY APPROACH SEVERE LIMITS ACROSS
NORTHEAST NORTH DAKOTA BEFORE THE STORMS WEAKEN BY LATE MORNING.
STRONGER STORMS ARE POSSIBLE LATER TONIGHT AHEAD OF AN APPROACHING
COLD FRONT. THE FAVORED LOCATION FOR THE STRONGEST STORMS WILL BE
ALONG AND NORTH OF HIGHWAY 2. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE TUESDAY AS A COLD FRONT
CROSSES THE REGION. A FEW STORMS MAY BECOME SEVERE DURING THE
AFTERNOON ALONG AND SOUTH OF A LINE FROM VALLEY CITY TO BAUDETTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 26, 7:22 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
822 AM CDT MON JUL 26 2010

MNZ001-004-005-007-008-013-261415-
EAST MARSHALL MN-KITTSON MN-PENNINGTON MN-ROSEAU MN-WEST MARSHALL
MN-WEST POLK MN-
822 AM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK...CENTRAL
MARSHALL...NORTHWESTERN PENNINGTON...SOUTHWESTERN ROSEAU AND EXTREME
SOUTHEASTERN KITTSON COUNTIES UNTIL 915 AM CDT...

AT 821 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF KARLSTAD
TO 13 MILES SOUTHEAST OF WARREN...MOVING TO THE NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
VIKING...STRANDQUIST AND CARPENTERS CORNER AROUND 830 AM CDT.
NEWFOLDEN AROUND 835 AM CDT.
ROSEWOOD AROUND 840 AM CDT.
STRATHCONA...MIDDLE RIVER AND HOLT AROUND 850 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DK

The radar

The Fargo/Grand Forks radar (KMVX), 57 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Polk

When
July 26, 7:42 AM CST
Where
Polk County, 4.84 mi N of East Grand Forks
Measured
1 in hail
Reported by
NWS Employee
Coordinates
48.000, -97.020

Hail, Kittson

When
July 26, 8:37 AM CST
Where
Kittson County, 1.14 mi SE of Lancaster
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.860, -96.800

The hail was mostly dime size, but a few quarter sized stones were mixed in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235835, 235837.